Skip to main content

On Dedekind’s problem for complete simple games

Abstract

We state an integer linear programming formulation for the unique characterization of complete simple games, i.e. a special subclass of monotone Boolean functions. In order to apply the parametric Barvinok algorithm to obtain enumeration formulas for these discrete objects we provide a tailored decomposition of the integer programming formulation into a finite list of suitably chosen sub-cases. As for the original enumeration problem of Dedekind on Boolean functions we have to introduce some parameters to be able to derive exact formulas for small parameters. Recently, Freixas et al. have proven an enumeration formula for complete simple games with two types of voters. We will provide a shorter proof and a new enumeration formula for complete simple games with two minimal winning vectors.

This is a preview of subscription content, access via your institution.

References

  • Barvinok AI (1994). A polynomial time algorithm for counting integral points in polyhedra when the dimension is fixed. Math Oper Res 19(4): 769–779

    Article  Google Scholar 

  • Barvinok A and Woods K (2003). Short rational generating functions for lattice point problems. J Am Math Soc 16(4): 957–979

    Article  Google Scholar 

  • Beck M, Robins S (2007) Computing the continuous discretely. Integer-point enumeration in polyhedra. Undergraduate texts in mathematics, vol xviii. Springer, New York

  • Carreras F and Freixas J (1996). Complete simple games. Math Soc Sci 32: 139–155

    Article  Google Scholar 

  • De Loera JA (2005). The many aspects of counting lattice points in polytopes. Math Semesterber 52(2): 175–195

    Article  Google Scholar 

  • De Loera JA, Hemmecke R, Tauzer J and Yoshida R (2005). Effective lattice point counting in rational convex polytopes. J Symb Comput 38(4): 1273–1302

    Article  Google Scholar 

  • Deĭneko VG and Woeginger GJ (2006). On the dimension of simple monotonic games. Eur J Oper Res 170(1): 315–318

    Article  Google Scholar 

  • Ehrhart E (1977) Polynômes arithmétiques et méthode des polyedres en combinatoire. International series of numerical mathematics, vol 35. Birkhäuser Verlag, Basel

  • Engel K (1997). Sperner theory. Encyclopedia of mathematics and its applications, vol 65. Cambridge University Press, Cambridge

    Google Scholar 

  • Fishburn PC and Brams SJ (1996). Minimal winning coalitions in weighted-majority voting games. Soc Choice Welf 13: 397–417

    Article  Google Scholar 

  • Freixas J (1997). Different ways to represent weighted majority games. Top 5(2): 201–211

    Article  Google Scholar 

  • Freixas J (2007). Bounds for Owen’s multilinear extension. J Appl Probab 44: 852–864

    Article  Google Scholar 

  • Freixas J, Kurz S (submitted) On minimal integer representations of weighted voting games

  • Freixas J and Molinero X (2009). On the existence of minimum integer representation for weighted voting systems. Ann Oper Res 166: 243–260

    Article  Google Scholar 

  • Freixas J and Molinero X (2010). Weighted games without a unique minimal representation in integers. Optim Methods Softw 25: 203–215

    Article  Google Scholar 

  • Freixas J, Molinero X (To appear) Complete voting systems with two classes of voters: weightedness and counting. Ann Oper Res 193(1): 273–289. doi:10.1007/s10479-011-0863-x

  • Freixas J and Puente MA (2008). Dimension of complete simple games with minimum. Eur J Oper Res 188(2): 555–568

    Article  Google Scholar 

  • Freixas J and Zwicker WS (2009). Anonymous yes–no voting with abstention and multiple levels of approval. Games Econ Behav 67(2): 428–444

    Article  Google Scholar 

  • Freixas J, Molinero X, Olsen M and Serna M (2008). The complexity of testing properties of simple games. RAIRO-Oper Res 45(4): 295–314 doi:10.1051/ro/2011115

    Article  Google Scholar 

  • Freixas J, Molinero X, Roura S (2009) A Fibonacci sequence for linear structures with two types of components. http://arxiv.org/abs/arxiv:0907.3853. Accessed 02 Feb 2012

  • Gehrlein WV (2002). Obtaining representations for probabilities of voting outcomes with effectively unlimited precision integer arithmetic. Soc Choice Welf 19(3): 503–512

    Article  Google Scholar 

  • Gehrlein WV (2005). Probabilities of election outcomes with two parameters: the relative impact of unifying and polarizing candidates. Rev Econ Des 9(4): 317–336

    Google Scholar 

  • Huang HC and Chua VCH (2000). Analytical representation of probabilities under the IAC condition. Soc Choice Welf 17(1): 143–155

    Article  Google Scholar 

  • Isbell JR (1956). A class of majority games. Q J Math 7: 183–187

    Article  Google Scholar 

  • Kilibarda G and Jovović V (2003). On the number of monotone Boolean functions with fixed number of lower units. Intellektualnye sistemy 7: 193–217 (in Russian)

    Google Scholar 

  • Kilibarda G, Jovović V (2007) Antichains of multisets. J Integer Seq 7:Article 04.1.5

  • Kisielewicz A (1988). A solution of Dedekind’s problem on the number of isotone Boolean functions. J Reine Angew Math 386: 139–144

    Google Scholar 

  • Koch T (2004) Rapid mathematical programming. PhD Thesis, Technische Universität Berlin

  • Korshunov AD (2003). Monotone Boolean functions. Russ Math Surv 58(5): 929–1001 doi:10.1070/RM2003v058n05ABEH000667

    Article  Google Scholar 

  • Krohn I and Sudhölter P (1995). Directed and weighted majority games. Math Methods Oper Res 42(2): 189–216 doi:10.1007/BF01415753

    Article  Google Scholar 

  • Lenstra HW (1983). Integer programming with a fixed number of variables. Math Oper Res 8: 538–548

    Article  Google Scholar 

  • Lepelley D, Louichi A and Smaoui H (2008). On Ehrhart polynomials and probability calculations in voting theory. Soc Choice Welf 30(3): 363–383

    Article  Google Scholar 

  • Muroga S (1971). Threshold logic and its applications, vol XIV. Wiley-Interscience, a Division of Wiley, Inc., New York

    Google Scholar 

  • Muroga S, Toda I and Kondo M (1962). Majority decision functions of up to six variables. Math Comput 16: 459–472

    Article  Google Scholar 

  • Muroga S, Tsuboi T and Baugh CR (1970). Enumeration of threshold functions of eight variables. IEEE Trans Comput 19: 818–825

    Article  Google Scholar 

  • Niskanen S, Östergård PRJ (2003) Cliquer user’s guide, version 1.0. Technical Report T48, Communications Laboratory, Helsinki University of Technology, Espoo

  • Östergård PRJ (2002). A fast algorithm for the maximum clique problem. Discret Appl Math 120(1–3): 197–207

    Article  Google Scholar 

  • Stanley RP (1999) Enumerative combinatorics. Vol. 1. Cambridge studies in advanced mathematics, p 49. Cambridge University Press, Cambridge

  • Taylor AD and Zwicker WS (1999). Simple games. Desirability relations, trading, pseudoweightings. Princeton University Press, Princeton

    Google Scholar 

  • Verdoolaege S (2008) Software package barvinok 2008. http://www.kotnet.org/~skimo/barvinok/. Accessed 02 Feb 2012.

  • Verdoolaege S, Woods KM, Bruynooghe M, Cools R (2005) Computation and manipulation of enumerators of integer projections of parametric polytopes. Technical Report CW 392. Department of Computer Science, Katholieke Universiteit Leuven

  • Wilson MC and Pritchard G (2007). Probability calculations under the IAC hypothesis. Math Soc Sci 54(3): 244–256

    Article  Google Scholar 

  • Winder RO (1962) Threshold logic. PhD Thesis, Princeton University

  • Winder RO (1965). Enumeration of seven-argument threshold functions. IEEE Trans Electron Comput 14: 315–325

    Article  Google Scholar 

  • Winder RO (1968). The fundamentals of threshold logic. In: Tou, J (ed) Applied automata theory, pp 236–318. Academic, New York

    Google Scholar 

  • Zuev YuA (1991). Methods of geometry and probabilistic combinatorics in threshold logic. Discret Math Appl 2(4): 427–438

    Google Scholar 

Download references

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Sascha Kurz.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Kurz, S., Tautenhahn, N. On Dedekind’s problem for complete simple games. Int J Game Theory 42, 411–437 (2013). https://doi.org/10.1007/s00182-012-0327-9

Download citation

  • Accepted:

  • Published:

  • Issue Date:

  • DOI: https://doi.org/10.1007/s00182-012-0327-9

Keywords

  • Boolean functions
  • Dedekind’s problem
  • Voting theory
  • Complete simple games
  • Application of the parametric Barvinok algorithm

Mathematics Subject Classification

  • 05A15*
  • 91B12
  • 94C10
  • 52B20